The horrendous side effects of Gardasil/HPV vaccine


Kelly E. McFarland (Leesburg, Virginia)

http://sanevax.org/mickayla-from-maine/

Kelly was a healthy, athletic girl until she had mononucleosis at the age of 15½ in May of 2006. By December 2006, she had almost recovered and her pediatrician recommended Gardasil.  Her dates of vaccinations were 12/15/2006 (Lot 0637F); 2/15/2007 (Lot 0186U) and her final vaccination was on 6/2/2007 (Lot 0522U).

My daughter’s illnesses have covered a three year period and she has still not recovered.

Kelly’s symptoms  during this period of time have included:  Immediately Urinary tract infections – 5; Upper respiratory trait infection, strep throat 3 times, progressing to joint pain, muscle pain, muscle weakness, fatigue, irregular but very painful periods, memory loss, moodiness, anger, occasional slurred speech, 2 bumps growing under the skin on her face, insomnia, panic attacks, runny nose all the time (had no allergies previously), body temperature issues, gastrointestinal issues and night sweats.  Kelly was diagnosed with Posterial Orthostatic Tachacardia Syndrome (POTS) in April 2009.

Kelly’s days are all the same, she wakes up and is in pain all day long – joint, neck, shins, knees and her body is sensitive to touch.  She cannot take a shower and lift her arm over her head, walking upstairs causes her heart to race and she cannot get to sleep without medication.  Her sleeping pattern has been completely altered and she can sleep two days in a row.  If she is not vomiting or having diarrhea with a stomach upset, then she is constipated.  Her concentration levels are poor and Kelly cannot sit down and read a book, which she always used to enjoy.  She is constantly exhausted and this is just not the young girl I used to have.

Up until May 5, 2006, Kelly was a healthy, active 15½ year old teenager getting A’s and B’s in school and playing volleyball in national tournaments.  Kelly had to give up volleyball because of her chronic illness and in February 2009 had to medically withdraw from college due to medical disability.

(Email address: danadmc66@yahoo.com)

This is Mickayla, a dedicated student, defender of those who are picked on, and my only daughter. She is my little make-up artist with dreams of living and working in New York City. Mickayla is a small town girl with visions of big city lights and a bright future.

I am a hospice nurse. My job is to care for the terminally ill. As a matter of fact, one of my very dear friends is currently experiencing the ravages of terminal cervical cancer. Obviously, I feel it extremely important to do everything in my power to protect my only daughter from this disease. Using a vaccine to prevent cervical cancer seemed to be a logical way to make the job of protecting my daughter a little easier. We made the decision to take advantage of the opportunity.

Unfortunately for my daughter, that was the wrong decision. Since that day, our lives have been turned upside-down.

My 15 year old was inoculated with Gardasil on December 29, 2011. On January 28, 2012, Mickayla was diagnosed with shingles. I told her provider that the only thing that was different in her internal or external environment was the Gardasil shot. The provider said it wasn’t connected.

February 29, 2012, she received her second Gardasil injection. By the end of March, Mickayla was experiencing hives that came and went on a daily basis. Sometimes, they covered her entire body. I kept thinking they would go away; but they just kept getting worse. We removed all scented products from her environment.

June 2012, we went back to the provider because the hives were still a problem. Both Mickayla and I told the provider that we were concerned Gardasil may be the problem. It was the only new thing in her environment. Her provider told us to “stop being anxious.” She said, “Don’t look on the internet; this is most likely nothing.” She referred us to an allergy specialist.

The specialist did 60 skin tests and drew blood to try and find a cause. Everything came back normal. He put her on Allegra and Zertec. He stated that it was unlikely Gardasil was the cause because the symptoms did not appear for weeks after the injections. He said that if the reaction had occurred sooner, that it might be an allergic reaction; but since it took so long there was most likely no connection. He said she had “unstable mast cells” that were just releasing histamine and said it is not uncommon.

He also recommended that Mickayla go ahead and take the third shot in the Gardasil series because she had “come this far” and he felt she needed to be protected. Having been reassured that Gardasil had nothing to do with Mickayla’s new medical conditions, she received the third injection of Gardasil on July 11, 2012.

By the 15th of August, she had to be taken to see her primary physician with worsening hives and wheals (localized areas of edema on the body surface, often attended with severe itching and usually evanescent; it is the typical lesion of urticaria) all over her legs. Over the next few days, they developed into wheals that turned purple in the middle. She was also experiencing joint pain and fatigue. Sometimes, the wheals on her feet hurt so bad that she had a hard time walking. Her allergist prescribed Singulair, Allegra, Zertec, and Clariton daily, with hydroxazine at night so she could sleep. Nothing helped.

Finally, Mickayla went on a prednisone taper. The wheals disappeared but the hives persisted. When the taper ended, the wheals came back and the hives are worse than ever.

My daughter has lived with hives, wheals, joint pain and fatigue for the last seven months. She has to get ice packs at school to sooth the pain and itch enough to make it through the day. I wake up every day sick to my stomach, knowing that I have done this to my child. Mickayla had autoimmune urticaria. Her immune system is damaged, it was reacting to each shot and no one would believe us. The doctors said it was not connected – that she needed the last injection. I listened to them.

I sit on the edge of the bed with Mickayla…I watch her on her computer as she scrolls through pictures of hotels in Times Square. She and I are planning a trip to New York for a cosmetic convention with her aunt for her 16th birthday. She looks at the screen with sparkling eyes. I see her reach up and flick her nails across her skin. She chatters away and the more excited she gets, the more she starts scratching. The hives come and go as I think about the joint pain and fatigue that she has ‘to put up with.’

This is not fair! Our daughters are not science experiments. Gardasil is not a ‘one-size-fits-all’ vaccine. I thought my doctors knew about this shot. I thought they understood all the ins and outs, all the potential side effects, how long the vaccine lasted and who should not receive the vaccine. I found out too late that none of them knew anything about Gardasil except that the CDC recommends every girl and boy between the ages of 11 and 26 receive it.

I believe, as health care providers, we have an obligation to be honest about the risks as well as the benefits of Gardasil so people can make truly informed decisions. We need to learn to recognize vaccine reactions so we can treat them properly when they occur. We need to identify who is at risk for adverse reactions. We have an obligation to do no harm.

Personally, I will be doing everything in my power to make sure these things happen.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s